This paper was published in the Journal of Korean Medical Science 2012 Apr;27(4):458-9
Study title and authors:
Reversible dysphasia and statins.
Department of Psychiatry, University of Wollongong, New South Wales, Australia. email@example.com
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/22468114
Dysphasia is a partial or complete impairment of the ability to communicate resulting from brain injury.
This paper, authored by Dr Gordon Davies, presents a case of reversible dysphasia occurring in a patient prescribed atorvastatin.
(i) A 58-year-old woman was presented for medicolegal examination with regard to a compensation claim involving allegations of harassment at work producing anxiety and depression. At the time of her initial presentation for treatment her general practitioner had noted that her blood pressure was higher than usual and had prescribed the statin Lipitor (atorvastatin) 10 mg per day together with indapamide 2.5 mg per day.
(ii) A few days later the patient reported that she had developed problems in "word finding" in that her speech would be interrupted because she would be unable to find a word to describe an object.
(iii) The patient ceased the Lipitor and said that her symptoms had resolved quite quickly.
(iv) The patient then commenced on Crestor (rosuvastatin) 5 mg daily while continuing on indapamide and four weeks later at her medico-legal assessment she was noted to have clear but intermittent difficulty in word finding. She was also tense and tearful at times.
(v) She was reviewed two weeks later. At this point she had stopped the rosuvastatin and her speech was fluent and clear. She was continuing to take indapamide 2.5 mg per day.
This case highlights the possibility that statins can impair brain functioning. Dr Davies concludes: "The immediate inference from the above observations is that the patient had developed dysphasia as a direct side effect of the use of simvastatin. That this is likely to have been a generic statin effect is supported by the recurrence of milder symptoms on rosuvastatin and their remission on its cessation. Using the method of attribution recommended by Naranjo and colleagues, see here, it would rate at 9 (definite adverse reaction)".